Hail, Carbon
- When
- May 22, 3:00 PM MST
- Where
- Carbon County, Roberts
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.367, -109.167
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at May 22, 1:20 PM MST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
220 PM MDT SAT MAY 22 2004
.SHORT TERM...VALID FOR SUN AND MON...
TOUGH FORECAST NEXT FEW DAYS. WILL SEE A MIX OF SNOW...RAIN AND
THUNDERSTORMS TONIGHT THROUGH SUNDAY NIGHT AS LATE SPRING STORM MOVES
ACROSS THE STATE. ETA/GFS IN FAIRLY CLOSE AGREEMENT OF MOVEMENT OF
SYSTEM EARLY...BUT ETA IS MUCH SLOWER WITH SYSTEM EXITING THE STATE.
QPF DIFFERENCES ARE ALSO EVIDENT...AS ETA MUCH WETTER ACROSS WESTERN
ZONES AND NORTHEAST ZONES SUNDAY NIGHT WITH WRAP AROUND. REGARDLESS OF
THESE DIFFERENCES...SYSTEM WILL BE WET FOR MOST OF FORECAST AREA...AND
PREFER A SLOWER EXIT OF SYSTEM SUNDAY NIGHT.
THUNDERSTORMS WILL BE FAIRLY WIDESPREAD THIS EVENING. T-STORMS ALREADY
FIRING UP ACROSS MOST OF FORECAST AREA. BEST INSTABILITY AND
DIFFLUENCE ALOFT WILL BE SOUTHEAST ZONES...STRETCHING BACK TO AROUND
BIG HORN COUNTY WITH A POSSIBILITY OF STORMS WITH SVR HAIL DUE TO LOW
FREEZING LEVEL. SVR STORM ALREADY JUST SOUTH OF SHR COUNTY. MAPS
ANALYSIS INDICATING LIS AROUND -4 ALREADY IN SHR AND BIG HORN COUNTIES.
UPPER LOW WILL CONTINUE TO DIVE INTO WESTERN MT TONIGHT SETTING UP GOOD
DYNAMICS ACROSS THE WEST LATE TONIGHT. SNOW LEVELS WILL START OUT FAIRLY
HIGH (ABOVE 7000 FEET) THEN LOWER TO AROUND 5500 FEET SUNDAY MORNING.
PER COORDINATION WITH GTF...HAVE OPTED TO KEEP WESTERN MOUNTAINS OUT OF
WARNING SINCE MAIN SHOT OF PRECIP WILL BE EARLY BEFORE COOLER TEMPS GET
ESTABLISHED. ALSO MODELS KEEP HEAVIEST PRECIP IN GTF AREA. HAVE PUT SNOW
IN THE GRIDS AND LVM WILL PROBABLY SEE A MIX OF SNOW SUNDAY MORNING.
AS SYSTEM PULLS OUT...SE ZONES SHOULD BE DRY SLOTTED. HOWEVER STILL
EXPECT SCATTERED THUNDERSTORMS TO DEVELOP IN THE DRY SLOT SUNDAY
AFTERNOON. SYSTEM IS VERY DYNAMIC ALSO WITH WRAP AROUND INTO THE
WESTERN AND CENTRAL ZONES SUNDAY.
NO BIG CHANGES FOR MONDAY. RESIDUAL MOISTURE AND WEAK TROUGHINESS
ACROSS AREA SHOULD PROVIDE FOR AFTERNOON SHOWERS/THUNDERSTORMS. TEMPS
WILL BEGIN TO WARM. SCARLETT
.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...
TUESDAY & WEDNESDAY...EXTENDED MODELS IN GOOD AGREEMENT THROUGH
THURSDAY. FORECAST AREA WILL STILL BE UNDER THE INFLUENCE OF A TROUGH
THAT WILL BE OVER THE NORTHERN ROCKIES. HOWEVER...AXIS WILL BE TO OUR
EAST WHICH WILL PLACE THE AREA UNDER AN UNSETTLED NORTHWEST FLOW ALOFT.
WEAK DISTURBANCE WILL BE EMBEDDED WITHIN THIS FLOW ON TUESDAY AND
TUESDAY EVENING BRINGING A SLIGHT CHANCE FOR A SHOWER DURING THAT TIME.
FLOW WILL BECOME ZONAL WITH SUBSIDENCE OVER MOST OF THE STATE DURING THE
DAY WEDNESDAY WITH A DRYING TREND FOR AT LEAST A COUPLE OF DAYS. 850MB
TEMPERATURES WARM A GOOD 10 DEGREES OR SO FROM TUESDAY RESULTING IN
READINGS CLIMBING INTO THE LOWER 70S IN MOST AREAS.
THURSDAY THROUGH SATURDAY...MODELS STILL IN GOOD AGREEMENT THURSDAY AS
THE NEXT TROUGH MOVES INTO THE PACIFIC NORTHWEST. THIS WILL ONCE AGAIN
ALLOW THE FLOW ALOFT TO BECOME SOUTHWEST. 500MB HEIGHT AND 850MB
TEMPERATURES INCREASE AS WELL ALLOWING THURSDAY TO BE THE WARMEST DAY
IN THE EXTENDED AS TEMPERATURES ARE EXPECTED TO CLIMB WELL INTO THE 70S.
MODELS DIFFER FOR FRIDAY AND SATURDAY WITH POSITION AND TIMING OF TROUGH
MOVING ACROSS THE STATE. TROUGH SHOULD MOVE THROUGH BY EARLY SATURDAY
BRINGING A RETURN TO COOLER TEMPERATURES SATURDAY. WILL KEEP
PRECIPITATION CHANCES OUT OF THE AREA FOR NOW PER COORDINATION WITH
SURROUNDING OFFICES. HOOLEY
&&
.PRELIMINARY POINT TEMP/POPS...
SUN MON TUE WED THU FRI SAT
-----------------------------------------------------------
BIL 042/051 038/054 038/062 042/071 049/074 045/071 046/065
78/R 83/W 22/W 20/B 00/B 00/B 00/B
LVM 039/045 032/053 033/060 036/064 042/067 040/065 040/063
99/R 83/W 22/W 20/B 00/B 00/B 00/B
HDN 044/055 040/060 039/065 042/073 047/075 046/074 047/067
77/T 73/W 22/W 20/B 00/B 00/B 00/B
MLS 045/056 039/054 039/063 042/072 048/075 045/071 047/068
78/R 74/W 33/W 20/B 00/B 00/B 00/B
4BQ 045/062 042/060 038/066 041/070 047/074 043/073 045/069
56/T 45/W 33/W 20/B 00/B 00/B 00/B
BHK 042/061 036/053 037/060 038/068 046/073 045/069 044/065
77/T 64/W 33/W 20/N 00/B 00/B 00/B
SHR 042/060 038/055 036/065 040/068 043/071 042/070 042/064
66/T 64/W 23/W 20/B 00/B 00/B 00/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 1134 PM MDT FRI MAY 21 2004 MTZ036-037-221100- CARTER-POWDER RIVER- INCLUDING THE CITIES OF...BROADUS AND EKALAKA 1134 PM MDT FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MONTANA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAY TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Billings radar (KBLX), 69 km away, was scanning. The volume nearest the first event began at 22:00 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2004Every state in 2004This day in weather historyWarnings in Montana, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401287.